Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does caffeine and alcohol interrupt arvs
Jan 8, 2012

Good Day I am HIV positive south african woman and a fan of caffeinated drinks especially coca cola and coffee.Recently i was told that caffeine have an effect on antiretrovirals and it lowers the immune system.I need to know if it is true or not.

If i take alcohol does it also affect the functionality of antiretrovirals?A friend(who is a medical nurse) told me that if i take alcohol about 4 hours after taking antiretrovirals there is no problem.She told me that I have to eat,take antiretrovirals and wait for 4 hours for the meds to be absorbed by the body before i can take alcoholic drinks.Please explain if it is true or not

Response from Dr. Holodniy

Well, there are likely some theoretical risks here, but difficult to substantiate. Drinking alcohol can affect liver metabolism, which is the primary place that HIV drugs are metabolized. Alcohol can also affect certain aspects of the immune system as well. These are unlikely to occur to any great degree if consumed in moderation and other problems don't exist in the liver like hepatitis C virus infection. With respect to caffeine, there could be some drug interactions possible again in the liver where caffeine and particularly HIV protease inhibitors are metabolized, but again, many people with HIV infection on HIV meds drink coffee or other caffeinated products and I haven't seen any obvious effects.



Previous
how many cd4 cells will increase in every month
Next
HBV Viral Load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement